Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 5, 2005, 6:44 PM MDT for Cascade County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 6:44 PM MDT (00:44 UTC)
- Expired
- Jun 5, 2005, 7:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 35 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 060044
SVRTFX
MTC013-060145-
/O.NEW.KTFX.SV.W.0009.050606T0044Z-050606T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
644 PM MDT SUN JUN 5 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CASCADE COUNTY IN CENTRAL MONTANA
* UNTIL 745 PM MDT
* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ST PETER...MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE FORT SHAW...GORDON...SIMMS...ST
PETER...SUN RIVER AND VAUGHN.
THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 289 AND 301.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4751 11201 4751 11192 4760 11191 4761 11180
4760 11168 4769 11167 4769 11154 4761 11142
4724 11198 4728 11204 4748 11204
$$
SCHAUMANN2 follow-up statements
000
WWUS55 KTFX 060117
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
714 PM MDT SUN JUN 5 2005
MTC013-060145-
/O.CON.KTFX.SV.W.0009.000000T0000Z-050606T0145Z/
CASCADE MT-
714 PM MDT SUN JUN 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MDT FOR
NORTHWESTERN CASCADE COUNTY...
AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR FORT
SHAW...MOVING NORTHEAST AT 20 MPH. ANOTHER POTENTIALLY SEVERE
THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF SIMMS.
LOCATIONS IN THE WARNING INCLUDE FORT SHAW...GORDON...SIMMS...ST
PETER...SUN RIVER AND VAUGHN.
THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 290 AND 301.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4751 11201 4751 11192 4760 11191 4761 11180
4760 11168 4769 11167 4769 11154 4761 11142
4724 11198 4728 11204 4748 11204
$$
SCHAUMANN000
WWUS55 KTFX 060145
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
745 PM MDT SUN JUN 5 2005
MTC013-060155-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-050606T0145Z/
CASCADE MT-
745 PM MDT SUN JUN 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASCADE COUNTY
EXPIRES AT 745 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.
RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.
LAT...LON 4751 11201 4751 11192 4760 11191 4761 11180
4760 11168 4769 11167 4769 11154 4761 11142
4724 11198 4728 11204 4748 11204
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 5, 2:45 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT SUN JUN 5 2005 .DISCUSSION... TONIGHT THROUGH TUESDAY...MAIN FOCUS FOR THE PERIOD WILL BE THE STRONG STORM SYSTEM APPROACHING FROM THE PACIFIC NORTHWEST. THE 12Z MODELS INITIALIZED PRETTY WELL THIS MORNING WITH RESPECT TO LONG AND SHORT WAVES. THE MAIN DIFFERENCE BETWEEN THE NAM AND GFS IS THE NAM PROGS A FARTHER SOUTH TRACK OF SHORT WAVE ENERGY THROUGH THE GREAT BASIN. THIS IS GENERALLY SUPPORTED BY THE LONG WAVE PATTERN...AS WELL AS GLOBAL GUIDANCE. WILL THEREFORE USE THE 12Z NAM FOR THIS FORECAST PACKAGE. TONIGHT...A SHORT WAVE TROUGH WILL EJECT THROUGH WESTERN MONTANA OFF A CLOSED LOW ALONG THE PACIFIC NORTHWEST COAST. AT THE SURFACE...A PACIFIC FRONT WILL ACCOMPANY THIS FEATURE...GETTING THROUGH MOST OF THE ZONES BY MIDNIGHT. AHEAD OF THE FRONT...THE ATMOSPHERE WILL BE MODERATELY UNSTABLE WITH SUFFICIENT SHEAR FOR A FEW SEVERE STORMS. THE BIGGEST SEVERE THREAT WILL BE ALONG AND JUST AHEAD OF THE FRONT DURING THE EVENING HOURS. A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE FRONT POSING LARGE HAIL AND DAMAGING WIND THREAT. MONDAY THROUGH TUESDAY...SEVERAL PIECES OF SHORT WAVE ENERGY WILL RIDE THROUGH THE REGION AS THE PARENT UPPER LEVEL LOW SLOWLY MOVES EAST THROUGH THE PACIFIC NORTHWEST. THE BEST LIFT WILL BE OVER THE SOUTHWEST MOUNTAINS CLOSER TO BETTER DYNAMICS. WILL PLACE HIGH CHANCE TO LIKELY POPS OVER THIS AREA. LOWER CHANCE POPS WILL BE KEPT OVER THE PLAINS WHERE LIFT WILL BE A BIT MORE MARGINAL. TEMPERATURES WERE LOWERED A FEW DEGREES DUE TO THE EXPECTED CLOUD COVER AN PRECIPITATION. SCHAUMANN TUESDAY NIGHT THROUGH SATURDAY...NO SIGNIFICANT CHANGES MADE TO THE MEDIUM RANGE FORECAST. THE GENERAL PATTERN OF AN UPPER TROF OVER THE AREA WILL HOLD WITH GENERALLY WET AND UNSETTLED CONDITIONS THROUGH THE PERIOD. SOME AREAS MAY SEE HEAVY RAINFALL DEPENDING ON THE TRACK OF THE UPPER LOW. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES WEDNESDAY BEFORE SLOWLY WARMING TO SEASONAL VALUES BY WEEKS END. && .AVIATION... UPDATED AT 1740Z THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA EARLY THIS AFTERNOON AND OVER THE ROCKY MOUNTAIN FRONT AS A SURFACE COLD FRONT PUSHES EAST. THUNDERSTORMS WILL THEN MOVE EAST/NORTHEAST OUT OVER THE PLAINS LATE THIS AFTERNOON AND INTO EARLY EVENING. SOME STORMS MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL. THUNDERSTORM ACTIVITY WILL END IN THE WEST AFT 02Z AND IN THE EAST AROUND 08Z. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 45 60 41 62 / 70 20 20 20 CTB 43 61 39 61 / 70 20 20 20 HLN 48 61 43 61 / 60 30 30 30 BZN 44 58 36 56 / 60 40 40 40 WEY 37 52 30 50 / 50 40 40 40 DLN 39 55 34 53 / 50 40 40 50 HVR 50 65 43 68 / 50 30 30 30 LWT 48 59 38 60 / 50 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHAUMANN LONG TERM....EMANUEL AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 5, 6:00 AM MDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 600 AM MDT SUN JUN 5 2005 MTZ008>012-014-015-044>055-061130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 600 AM MDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE NEAR OR JUST ABOVE BANKFUL AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ013-061130- CHOUTEAU- 600 AM MDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE SMALL STREAM FLOOD WARNING HAS BEEN EXTENDED UNTIL NOON FOR ALL CREEKS AND STREAMS FLOWING OUT OF THE HIGHWOOD MOUNTAINS IN CHOUTEAU COUNTY. THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE NEAR OR JUST ABOVE BANKFUL AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 5, 3:50 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0220 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0328 PM HAIL 5 SW AUGUSTA 47.44N 112.47W
06/05/2005 0.75 INCH LEWIS AND CLARK MT PUBLIC
&&
MEIERLocal storm report, Jun 5, 4:11 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
411 PM MDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0220 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0328 PM HAIL 5 SW AUGUSTA 47.44N 112.47W
06/05/2005 0.75 INCH LEWIS AND CLARK MT PUBLIC
0340 PM HAIL AUGUSTA 47.49N 112.39W
06/05/2005 0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
0340 PM HAIL 1 SW AUGUSTA 47.48N 112.41W
06/05/2005 1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
MEIERLocal storm report, Jun 5, 4:59 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
459 PM MDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0220 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0328 PM HAIL 5 SW AUGUSTA 47.44N 112.47W
06/05/2005 0.75 INCH LEWIS AND CLARK MT PUBLIC
0340 PM HAIL AUGUSTA 47.49N 112.39W
06/05/2005 0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
0340 PM HAIL 1 SW AUGUSTA 47.48N 112.41W
06/05/2005 1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
0430 PM HAIL 3 E AUGUSTA 47.49N 112.33W
06/05/2005 1.75 INCH LEWIS AND CLARK MT PUBLIC
&&
MEIERLocal storm report, Jun 5, 6:09 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
609 PM MDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0220 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0328 PM HAIL 5 SW AUGUSTA 47.44N 112.47W
06/05/2005 0.75 INCH LEWIS AND CLARK MT PUBLIC
0340 PM HAIL AUGUSTA 47.49N 112.39W
06/05/2005 0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
0340 PM HAIL 1 SW AUGUSTA 47.48N 112.41W
06/05/2005 1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
0430 PM HAIL 3 E AUGUSTA 47.49N 112.33W
06/05/2005 1.75 INCH LEWIS AND CLARK MT PUBLIC
0523 PM HAIL 12 W FAIRFIELD 47.62N 112.24W
06/05/2005 1.00 INCH TETON MT PUBLIC
GROUND IS WHITE FROM HAIL
0535 PM HAIL 10 W FAIRFIELD 47.62N 112.19W
06/05/2005 0.75 INCH TETON MT PUBLIC
&&
MEIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:30 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 60 min |
| Jun 5, 6:39 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 66 min |
| Jun 5, 7:31 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 61 min |
| Jun 5, 8:03 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 42 min |
| Jun 5, 8:13 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 63 min |
| Jun 5, 8:29 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 61 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.